Home
Your Body
Nutrition
Health Problems & Therapies
Supplements & Vitamins
Ask a Question

Answer to your Health Question

Question:

After radiation blood platelets count has gone down to 37k.

How to increase it by taking any food supplements or please suggest any other remedies?

The patient is 55 years, and suffering from lymphoma for last 2 years. She is in Pune.

Urmila

Answer:

Dear Urmila,

There is nothing much to do about it, it's the bone marrow that counts in that case.

Thrombocytopenia is the term for a reduced platelet (thrombocyte) count. It happens when platelets are lost from the circulation faster than they can be replaced from the bone marrow where they are made.

The choice of treatment for thrombocytopenia depends upon the severity of the platelet count, its cause and whether or not there is any bleeding.

Radiation can temporarily damage the bone marrow and worsen the thrombocytopenia. Transfusions would then be given if the platelet count becomes very low until it reaches a safer level or the bone marrow recovers.

Eltrombopag is an investigational small-molecule thrombopoietin receptor agonist that is thought to stimulate the proliferation and differentiation of megakaryocytes, the bone marrow cells that give rise to blood platelets, and thus is considered a platelet growth factor.

Because it is a small molecule, the drug has less potential than large protein molecules for causing an immune system reaction. Eltrombopag is being developed by GlaxoSmithKline.

Western Medicine states that a healthy platelet count should be between 150,000 and 400,000 platelets. Do not put nearly as much emphasis on count as do on symptoms. A person can lead a very comfortable, symptom free life with 70-80k healthy platelets. The issue is having healthy usable platelets, not just a high platelet count.

The following might be good for the patient :

Eat foods high in protein and calories.
Drink plenty of water and other fluids.
Take folic acid (folate).
Don’t use dental floss if platelet count is below 50,000

Foods rich in fiber exacerbate GI symptoms in patients with chronic radiation enteritis.
High fat- and lactose-containing foods did not appear to be as big of a trigger for these GI symptoms.


Do you have any other questions? Visit our Q & A Central

Please visit : medwhat.com

Disclaimer: The information contained in this web site is for educational purposes only and is not meant to replace medical advice, diagnose or treat any disease.
Your use of this site indicates your agreement to be bound.